Oklahoma, 2019

Hail and Damaging Winds in Oklahoma, July 29, 2019

July 29, 2019 · NWS TSA · 3 events in 2 counties and zones

Thunderstorms developed over northeastern Oklahoma during the evening of the 29th, as a cold front moved into the area. The strongest storms produced large hail to quarter size and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over northeastern Oklahoma during the evening of the 29th, as a cold front moved into the area. The strongest storms produced large hail to quarter size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 29, 5:24 PM CST, 1 minute earlier.

Area forecast discussion, Jul 29, 5:24 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Tulsa OK
624 PM CDT Mon Jul 29 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions are expected through the valid period at
most locations. Could see some MVFR visibilities late Tonight
and early Tuesday due to fog at the western Arkansas sites
and KMLC. Will also have to keep an eye on isolated thunderstorms
affecting the TAF sites over the next couple of hours.

&&

.PREV DISCUSSION... /Issued 400 PM CDT Mon Jul 29 2019/

DISCUSSION...
An upper level ridge located over the desert southwest is bringing
northwesterly flow aloft across eastern Oklahoma and northwestern
Arkansas. These upper level winds can be seen steering the
thunderstorms currently over far eastern OK and far western
Arkansas generally from northwest to southeast. There is also a
notable cold front set up northeast to southwest over northeastern
Oklahoma slowly moving to the southeast.

Through this afternoon and evening... The aforementioned cold
front is currently located from Nowata county southwestern through
northern Tulsa county, and through Creek county. This cold front
will be the focus for additional shower and thunderstorm activity
this afternoon and evening. The latest CAMs are showing at least a
chance for isolated to scattered thunderstorm development this
afternoon and evening. With modestly steep low level lapse rates
and large DCAPE values owing to a fairly dry mid to upper level,
any thunderstorm that can develop will have the potential of
becoming strong to marginally severe with the main threats being
damaging wind gusts from microbursts. Localized flash flooding
will also be possible with some storms training over the same
areas producing torrential rainfall. The POPs were increased a
little for this afternoon and evening along I40 to show the
potential for thunderstorms.

For the afternoon update, adjustments to POPs were made to the
long term beyond Thursday to increase the potential for showers
and thunderstorms across eastern Oklahoma and northwestern
Arkansas. Confidence is increasing in the upper level ridge
located over the southwestern US to move a little further west
than anticipated. This will allow for rounds of vorticity maxes
and short waves to ride around the edge of the ridge bringing
showers and thunderstorms to eastern Oklahoma and northwestern
Arkansas. Temperatures were also lowered a touch to account for
the cloudiness that will likely accompany the northerly flow
bringing higher RH into the area.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....10
Hazardous weather outlook, Jul 29, 3:37 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
437 PM CDT Mon Jul 29 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
437 PM CDT Mon Jul 29 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Along and south of Interstate 44 in Eastern Oklahoma
           and Western Arkansas.
    ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Along and south of Interstate 44 in Eastern Oklahoma
           and Western Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Isolated to scattered thunderstorms will remain possible through
mid evening across portions of eastern Oklahoma and western
Arkansas, mainly along and south of Interstate 44. Available
instability will support a limited threat of damaging winds with
the strongest storms, in addition to locally heavy rainfall due to
slow storm motions. Much of the activity should diminish with the
loss of daytime heating.

In addition to the thunderstorm threats, triple digit heat index
values will remain possible across parts of northeast Oklahoma
through early evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...No Hazards.
WEDNESDAY THROUGH SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Weak upper level disturbances embedded within northwesterly flow
aloft may result in isolated thunderstorms each day Wednesday
through the weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 29, 2:47 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
347 PM CDT Mon Jul 29 2019

ARZ010-292115-
Washington AR-
347 PM CDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON COUNTY
UNTIL 415 PM CDT...

At 346 PM CDT, a strong thunderstorm was located 5 miles northeast of
Cincinnati, moving south at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations in or near the path include...
Farmington...                     Prairie Grove...
Lincoln...                        Cincinnati...
Prairie Grove Battlefield State...
Walnut Grove...
Wedington...                      Rhea...
Summers...                        Savoy...
Viney Grove...

LAT...LON 3600 9424 3593 9452 3610 9455 3610 9439
      3614 9439 3614 9434
TIME...MOT...LOC 2046Z 342DEG 5KT 3610 9445
Special weather statement, Jul 29, 3:29 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Tulsa OK
429 PM CDT Mon Jul 29 2019

OKZ058-063-292200-
Delaware OK-Ottawa OK-
429 PM CDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELAWARE AND
SOUTHEASTERN OTTAWA COUNTIES UNTIL 500 PM CDT...

At 429 PM CDT, a strong thunderstorm was located 5 miles south of
Wyandotte, moving south at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Grove...                          Fairland...
Wyandotte...                      Honey Creek State Park...
Dodge...                          Cayuga...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3677 9462 3655 9462 3653 9478 3676 9487
      3681 9465
TIME...MOT...LOC 2129Z 338DEG 17KT 3671 9472
Special weather statement, Jul 29, 3:55 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
455 PM CDT Mon Jul 29 2019

OKZ058-063-292230-
Delaware OK-Ottawa OK-
455 PM CDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DELAWARE AND SOUTHERN
OTTAWA COUNTIES UNTIL 530 PM CDT...

At 454 PM CDT, strong thunderstorms were located along a line
extending from 2 miles west of Fairland to 3 miles north of Grove to
6 miles northwest of South West City. Movement was southeast at 15
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Grove...                          Fairland...
Afton...                          Bernice...
Honey Creek State Park...         Bernice State Park...
Narcissa...                       Dodge...
Cayuga...

This includes Interstate 44 between mile markers 294 and 303.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3671 9475 3668 9462 3650 9462 3645 9461
      3664 9499 3680 9498 3680 9488
TIME...MOT...LOC 2154Z 319DEG 13KT 3675 9489 3665 9479 3659 9465
Special weather statement, Jul 29, 4:32 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Tulsa OK
532 PM CDT Mon Jul 29 2019

OKZ057-058-063-292300-
Craig OK-Delaware OK-Ottawa OK-
532 PM CDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAIG...NORTHWESTERN
DELAWARE AND SOUTHWESTERN OTTAWA COUNTIES UNTIL 600 PM CDT...

At 532 PM CDT, a strong thunderstorm was located over Afton, moving
south at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Afton...                          Ketchum...
Cleora...

This includes Interstate 44 between mile markers 287 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3671 9490 3651 9498 3659 9515 3674 9504
TIME...MOT...LOC 2232Z 007DEG 11KT 3669 9496
Special weather statement, Jul 29, 4:45 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Tulsa OK
545 PM CDT Mon Jul 29 2019

OKZ057-062-063-292315-
Craig OK-Delaware OK-Mayes OK-
545 PM CDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAIG...NORTHWESTERN
DELAWARE AND NORTHEASTERN MAYES COUNTIES UNTIL 615 PM CDT...

At 545 PM CDT, a strong thunderstorm was located 3 miles southeast of
Cleora, moving south at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Langley...                        Ketchum...
Disney...                         Cleora...
Chloeta...                        Cherokee State Park...
Zena...                           Disney Little Blue State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3657 9486 3635 9484 3647 9513 3652 9510
      3658 9503 3660 9497
TIME...MOT...LOC 2245Z 007DEG 11KT 3653 9494
Special weather statement, Jul 29, 4:52 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
552 PM CDT Mon Jul 29 2019

OKZ062-292315-
Mayes OK-
552 PM CDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MAYES COUNTY UNTIL 615 PM
CDT...

At 552 PM CDT, a strong thunderstorm was located 4 miles southeast of
Adair, moving south at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Pryor...                          Pryor Creek...
Locust Grove...                   Salina...
Adair...                          Hoot Owl...
Sportsmen Acres Community...      Strang...
Snowdale State Park...

LAT...LON 3649 9529 3639 9509 3617 9511 3628 9542
TIME...MOT...LOC 2252Z 007DEG 12KT 3637 9524

The radar

The Tulsa radar (KINX), 24 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Mayes

When
July 29, 5:25 PM CST
Where
Mayes County, 1 mi SW of Pryor
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.290, -95.333

Thunderstorm Wind, Mayes

When
July 29, 5:25 PM CST
Where
Mayes County, 1 mi SW of Pryor
Measured
53 kt (61 mph) measured gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.290, -95.333

Strong thunderstorm wind blew down power poles.

Thunderstorm Wind, Tulsa

When
July 29, 6:56 PM CST
Where
Tulsa County, 4 mi ENE of Tulsa
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.172, -95.884

Strong thunderstorm wind gusts were measured to 66 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844962, 844963, 844964.